Alert archive / Maryland / Coastal Flood Statements in 2021
Coastal Flood Statement 18, NWS Wakefield, VA
NWS Wakefield, VA issued this coastal flood statement at Aug 22, 2021, 9:20 PM EDT for Dorchester County, Maryland. It took effect at Aug 23, 2021, 12:00 AM EDT. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Aug 22, 2021, 9:20 PM EDT (01:20 UTC)
- In effect from
- Aug 23, 2021, 12:00 AM EDT
- Expired
- Aug 23, 2021, 4:00 AM EDT
- In force
- 4 hr
- Issued by
- NWS Wakefield, VA
County Dorchester County, MD
The radar
The Dover AFB radar (KDOX), 72 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 00:00Z, 1.3 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1543 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
342
WHUS41 KAKQ 230120
CFWAKQ
Coastal Hazard Message
National Weather Service Wakefield VA
920 PM EDT Sun Aug 22 2021
MDZ021-230800-
/O.NEW.KAKQ.CF.S.0018.210823T0400Z-210823T0800Z/
Dorchester-
920 PM EDT Sun Aug 22 2021
* WHAT...Up to one half foot of inundation above ground level
expected in low-lying areas near shorelines and tidal
waterways.
* WHERE...Southern Dorchester County, especially around Bishop's
Head.
* WHEN...Until 4 AM EDT Monday.
* IMPACTS...Shallow flooding is possible in the most vulnerable
locations near the waterfront and shoreline.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded roadways.
&&
Time of high total tides are approximate to the nearest hour.
BISHOPS HEAD MD
MLLW CATEGORIES - MINOR 3.2 FT, MODERATE 3.7 FT, MAJOR 4.2 FT
MHHW CATEGORIES - MINOR 1.1 FT, MODERATE 1.6 FT, MAJOR 2.1 FT
TOTAL TOTAL DEPARTURE
DAY/TIME TIDE TIDE FROM NORM WAVES FLOOD
FT MLLW FT MHHW FT FT IMPACT
-------- --------- --------- --------- ------- --------
23/02 AM 3.3 1.2 0.8 1 MINOR
23/03 PM 3.0 0.9 0.7 1 NONE
24/03 AM 3.2 1.1 0.7 1 NONE
24/04 PM 2.9 0.8 0.6 1 NONE
25/04 AM 2.9 0.8 0.5 1 NONE
25/04 PM 2.8 0.7 0.5 1 NONE
CAMBRIDGE MD
MLLW CATEGORIES - MINOR 3.5 FT, MODERATE 4.0 FT, MAJOR 4.5 FT
MHHW CATEGORIES - MINOR 1.5 FT, MODERATE 2.0 FT, MAJOR 2.5 FT
TOTAL TOTAL DEPARTURE
DAY/TIME TIDE TIDE FROM NORM WAVES FLOOD
FT MLLW FT MHHW FT FT IMPACT
-------- --------- --------- --------- ------- --------
23/05 AM 3.2 1.2 0.8 1 NONE
23/05 PM 2.7 0.7 0.7 1 NONE
24/06 AM 2.9 0.9 0.6 1 NONE
24/07 PM 2.6 0.6 0.5 1 NONE
25/07 AM 2.7 0.7 0.5 1 NONE
25/07 PM 2.5 0.5 0.4 1 NONE
&&
$$What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this coastal flood statement went out at Aug 22, 8:22 PM EDT, 58 minutes earlier.
Area forecast discussion, Aug 22, 8:22 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION National Weather Service Wakefield VA 822 PM EDT Sun Aug 22 2021 .SYNOPSIS... An upper level trough lingers over the Mid-Atlantic tonight and then lifts to the northeast Monday as weak high pressure builds in from the northwest. An upper level ridge gradually builds across the are through midweek. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... As of 820 PM EDT Sunday... Upr level energy combined with the daytime heating resulted in nmrs tstms this aftrn/erly eve which was then sustained by the resultant outflow boundaries. Activity has quickly diminished with the loss of heating, except for some lingering tstms across interior ne NC. Per high res guidance, kept 20 PoP in most areas thru midnite, chc PoPs across ne NC over the next few hrs. Otw, fair to pt cldy overnite with some ptchy fog. Had to lower some mins a bit in due to the temp drop to near 70 from the tstms. Lows upr 60s to arnd 70. && .SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/... As of 355 PM EDT Sunday... The upper trough begins to fill and lift to the northeast Monday as an upper ridge builds into the Ohio Valley. Mostly sunny Monday with high temperatures in the upper 80s to low 90s, with a ~20% chc of afternoon showers/tstms across interior NE NC. The upper ridge spreads across the area Monday night through Wednesday. Lows Monday night range from the low to mid 70s, then hot and humid Tuesday with highs in the low to locally mid 90s, and heat indices in the upper 90s to around 100F. Once, again only ~20% PoPs for showers/tstms over interior NE NC. Warm and humid Wednesday night with lows ranging from 70-75F. Mostly sunny, hot, and humid Wednesday with highs in the low/mid 90s with heat indices around 100F. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... As of 355 PM EDT Sunday... A mid/upper level ridge remains over the Mid-Atlantic through the later this week into next weekend, with surface high pressure centered off the Mid-Atlantic coast. High pressure is expected to move W by late week into the weekend, centering over the SE this weekend. Mainly dry conditions are expected Wednesday/Thursday with the area under the ridge. Moisture potentially slides in on the southern periphery of the ridge Friday through Sunday with low chc PoPs mainly in the western Piedmont. Lows generally range from the upper 60s west to low to mid 70s east. Highs range from the lower 90s to locally mid 90s Thursday and Friday, and upper 80s to around 90F Saturday and Sunday. && .AVIATION /00Z MONDAY THROUGH FRIDAY/... As of 720 PM EDT Sunday... The sct convection this eve has dissipated. Did start off ECG with VCTS though, per current radar trends. Otw,there could be some ptchy late nite/erly morning fog in places Mon. Vrbl winds tonite a less than 10 kts. VFR conditions expected Mon with the only convection expected would be on a sea-breeze across the sern TAF sites after 18Z. Winds tempo shift to the e-se due to the sea-breeze Mon. OUTLOOK... Mainly dry and VFR conditions area expected Tuesday through Friday as an upper level ridge builds across the region. && .MARINE... As of 355 PM EDT Sunday... Afternoon weather analysis places TC Henri just inland on the CT/RI coast with a surface trough extending SW across the local area. High pressure is anchored across the central Gulf Coast supported by a building upper ridge across Texas. Winds are highly variable across the waters with ongoing widespread thunderstorms forming as an upper trough axis crosses the area. Waves are 1-2 ft with seas 2-4 ft. Generally quiet marine weather is expected to dominate the forecast period with S and SW winds. A lingering surface trough will stall over the area which may allow winds to briefly turn westerly on the Bay Monday night. Sub-SCA winds/waves/seas are likely to persist through the end of the work week. Seas 2-3 ft through Friday may build to 3-4 ft by the weekend. Diminishing swell offshore will result in a decreasing rip current threat with Moderate Risk for the northern beaches and Low Risk for the southern beaches on Monday. Low rip current risk at all area beaches is expected on Tuesday. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...None. NC...None. VA...None. MARINE...None. && SYNOPSIS...AJZ/RMM NEAR TERM...MPR SHORT TERM...AJZ/RMM LONG TERM...AJZ/RMM AVIATION...MPR MARINE...RHR
Hazardous weather outlook, Aug 22, 8:05 PM EDT, 1 hour 15 minutes before
Hazardous Weather Outlook National Weather Service Wakefield VA 805 PM EDT Sun Aug 22 2021 MDZ021>024-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092- 093-095>098-509>525-240015- Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford- Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans- Eastern Currituck-Fluvanna-Prince Edward-Cumberland-Goochland- Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland- Richmond-Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George- Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville- Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth- Suffolk-Chesapeake-Virginia Beach-Western Louisa-Eastern Louisa- Western Hanover-Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News- Hampton/Poquoson- 805 PM EDT Sun Aug 22 2021 This Hazardous Weather Outlook is for southeast Maryland, northeast North Carolina, central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ099-100-240015- Accomack-Northampton- 805 PM EDT Sun Aug 22 2021 ...MODERATE RIP CURRENT RISK IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING... This Hazardous Weather Outlook is for eastern Virginia and southeast Virginia. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. MODERATE RIP CURRENT RISK. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ025-240015- Maryland Beaches- 805 PM EDT Sun Aug 22 2021 ...MODERATE RIP CURRENT RISK IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING... This Hazardous Weather Outlook is for southeast Maryland. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. MODERATE RIP CURRENT RISK. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 22, 6:05 PM EDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
605 PM EDT SUN AUG 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG 3 E LITTLETON 36.90N 77.10W
08/22/2021 SUSSEX VA 911 CALL CENTER
SEVERAL TREES DOWN. TIME ESTIMATED.
&&
EISpecial weather statement, Aug 22, 6:18 PM EDT, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Wakefield VA
618 PM EDT Sun Aug 22 2021
NCZ013-014-030>032-222300-
Hertford NC-Bertie NC-Gates NC-Perquimans NC-Chowan NC-
618 PM EDT Sun Aug 22 2021
...A strong thunderstorm will impact portions of northwestern
Perquimans, northeastern Bertie, southeastern Hertford, southeastern
Gates and northwestern Chowan Counties through 700 PM EDT...
At 618 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hobbsville, or near Ryland, moving southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small trees and blow around
unsecured objects. Wind impacting handling of high profile
vehicles. Minor damage to outdoor objects is possible.
Locations impacted include...
Hertford, Winfall, Gatesville, Sunbury, Ryland, Harrellsville,
Chapanoke, Rockyhock, Tyner, Hobbsville, Valhalla, Belvidere, Gliden,
Newsome Store, Arrowhead Beach, Peach, Parkville, Nicanor, Carter and
Beach Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3615 7676 3621 7675 3624 7674 3624 7672
3625 7682 3638 7683 3647 7656 3635 7644
3628 7638 3626 7637 3624 7634 3624 7632
3621 7629 3611 7674
TIME...MOT...LOC 2218Z 326DEG 18KT 3635 7660
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
EILocal storm report, Aug 22, 6:30 PM EDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
630 PM EDT SUN AUG 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM TSTM WND DMG 1 NNW PRINCE GEORGE GOL 37.15N 77.27W
08/22/2021 PRINCE GEORGE VA NWS EMPLOYEE
NUMEROUS TREES DOWN NEAR US 460 EAST OF
PRINCE GEORGE DRIVE.
&&Special weather statement, Aug 22, 6:53 PM EDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Wakefield VA
653 PM EDT Sun Aug 22 2021
NCZ013-030-031-222345-
Hertford NC-Bertie NC-Chowan NC-
653 PM EDT Sun Aug 22 2021
...A strong thunderstorm will impact portions of northeastern Bertie,
southeastern Hertford and Chowan Counties through 745 PM EDT...
At 653 PM EDT, Doppler radar was tracking a strong thunderstorm over
Colerain, or 8 miles southwest of Ryland, moving south at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small trees and blow around
unsecured objects. Wind impacting handling of high profile
vehicles.
Locations impacted include...
Windsor, Powellsville, Colerain, Harrellsville, Rockyhock, Cape
Colony, Valhalla, Midway, Askewville, Goose Pond, Whites Crossroads,
Newsome Store, Arrowhead Beach, Mount Gould, Hancock, Wakelon,
Rosemead, Buena Vista, Smalls Crossroads and Merry Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3600 7708 3630 7695 3631 7672 3630 7670
3630 7667 3601 7652 3601 7658 3606 7662
3605 7662 3604 7664 3604 7666 3601 7669
3599 7668 3598 7669
TIME...MOT...LOC 2253Z 001DEG 20KT 3622 7677
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
EILocal storm report, Aug 22, 7:39 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
739 PM EDT SUN AUG 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM FLASH FLOOD 2 N NORTHWEST 36.59N 76.20W
08/22/2021 CITY OF CHESAPEAKE VA PUBLIC
LANE CLOSURES DUE TO HIGH WATER ON ROUTE 168
NEAR THE VA/NC BORDER. REPORT FROM SOCIAL
MEDIA.
&&
EISpecial weather statement, Aug 22, 7:47 PM EDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Wakefield VA
747 PM EDT Sun Aug 22 2021
NCZ030-230030-
Bertie NC-
747 PM EDT Sun Aug 22 2021
...A strong thunderstorm will impact portions of central Bertie
County through 830 PM EDT...
At 747 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Lewiston Woodville, or 9 miles northwest of Windsor,
moving south at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Windsor, Lewiston Woodville, Askewville, Woodard, Republican,
Quitsna, Buena Vista and Burden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
&&
LAT...LON 3586 7690 3590 7692 3586 7701 3586 7704
3590 7702 3594 7704 3593 7709 3593 7713
3594 7713 3593 7719 3601 7721 3604 7728
3610 7727 3611 7723 3614 7726 3617 7696
3586 7677 3588 7683 3585 7683 3581 7689
TIME...MOT...LOC 2347Z 348DEG 14KT 3611 7702
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH
EINearby
Coastal Flood Statements in Maryland, 2021Every coastal flood statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.